Oklahoma, 2012

Drought in Oklahoma, January 1 to 31, 2012

January 1 to 31, 2012 · NWS TSA · 4 events in 4 counties and zones

Although rainfall was plentiful across southeastern and east-central Oklahoma during January 2012 with some areas receiving nearly seven inches of precipitation during the month, conditions were sharply different across much of northeastern Oklahoma. In fact, only a few tenths of an inch of precipitation were measured across much of the area north of I-44.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Although rainfall was plentiful across southeastern and east-central Oklahoma during January 2012 with some areas receiving nearly seven inches of precipitation during the month, conditions were sharply different across much of northeastern Oklahoma. In fact, only a few tenths of an inch of precipitation were measured across much of the area north of I-44. For instance, the Oklahoma Mesonet station near Foraker in Osage County measured 0.01 inches, the cooperative observer station near Copan in Washington County measured 0.03 inches, the ASOS system at Bartlesville measured 0.15 inches, and the Oklahoma Mesonet stations located near Burbank in Osage County, Nowata, and Skiatook in Osage County measured 0.17 inches, 0.26 inches, and 0.26 inches, respectively. This resulted in between zero and 25 percent of normal average rainfall for January for much of this region. As a result of this unseasonably low rainfall for the month, combined with limited rainfall over this area that has occurred throughout the past several months, severe drought conditions persisted over much of Pawnee, Washington, and Nowata Counties and worsened into the extreme category across much of Osage County. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Dec 31, 11:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1128 PM CST SAT DEC 31 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
STRONG NORTHWEST WINDS WILL CONTINUE BEHIND FRONT OVERNIGHT.
WINDS WILL BEGIN TO SUBSIDE SUNDAY MORNING AS PRESSURE GRADIENT
RELAXES. OTHERWISE...ONLY A FEW SCATTERED HIGH CLOUDS WITH VFR
CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 1034 PM CST SAT DEC 31 2011/

..UPDATE...

DISCUSSION...
LATEST TRENDS SUGGEST WIND GUSTS TO 40 MPH AND HIGHER WILL BE
LIKELY ACROSS MOST OF EASTERN OKLAHOMA AND PORTIONS OF NORTHWEST
ARKANSAS...ESPECIALLY IN THE HIGHER TERRAIN. THEREFORE...ADDED
THE REMAINING COUNTIES TO WIND ADVISORY EXCLUDING ONLY CHOCTAW
COUNTY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 4 AM SUNDAY FOR OKZ049-OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...WIND ADVISORY UNTIL 4 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

AVIATION...12
Hazardous weather outlook, Dec 31, 9:30 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
930 PM CST SAT DEC 31 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
930 PM CST SAT DEC 31 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A STRONG COLD FRONT WILL SWEEP ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS OVERNIGHT.  BEHIND THE FRONT FREQUENT WIND GUSTS TO 45 MPH
WILL BE LIKELY ACROSS MUCH OF EASTERN OKLAHOMA.  PLEASE REFER TO
THE LATEST WIND ADVISORY /OKCNPWTSA/ ISSUED BY THE NATIONAL WEATHER
SERVICE IN TULSA.  WINDS WILL BEGIN TO SLOWLY SUBSIDE LATE
TONIGHT...HOWEVER GUSTS TO 30 MPH WILL REMAIN POSSIBLE INTO THE
MORNING HOURS SUNDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A BRIEF COOL DOWN WILL FOLLOW THE FRONTAL PASSAGE FOR SUNDAY AND
INTO EARLY NEXT WEEK. WARMER WEATHER IS EXPECTED BY MID WEEK...ALONG
WITH CONTINUED DRY CONDITIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Nowata

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Osage

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Washington

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360548, 360549, 360550, 360551.